New Mexico, 2003

Lightning Strike in New Mexico, August 2, 2003

August 2, 2003 · NWS ABQ · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 1:41 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 2, 1:41 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT SAT AUG 2 2003

MONSOON PLUME OVER ERN AZ/FAR WRN NM HAS SHIFTED FARTHER EAST AND HAS
BECOME ORIENTED MORE N-S FROM FOUR CORNERS SOUTHWARD. SRN END OF
PLUME GETTING SQUEEZED ACROSS NWRN MEXICO. THIS IN RESPONSE TO A MID-
LEVEL TROUGH HEADING TOWARD SRN NV ALONG THE WRN PERIPHERY OF UPPER
RIDGE. THIS FEATURE ALONG WITH THE DEEPENING GREAT LAKES TROUGH HAS
FORCED THE LARGE SCALE RDG AXIS TO TAKE ON MORE OF A N-S ORIENTATION
ALONG SPINE OF ROCKIES. RIDGE AXIS EXPECTED TO SHIFT OR LEAN A LITTLE
FARTHER EAST ON SUNDAY WITH MAIN 500 MB HIGH CENTER SHIFTING OVER SE
NEW MEXICO/W TEXAS. THIS SHOULD ALLOW THE DEEPER MOISTURE AT LEAST AT
MID-LEVELS TO SPREAD FARTHER EWD INTO NRN NEW MEXICO THROUGH SUNDAY.
NEARLY STATIONARY SURFACE BOUNDARY LAYING ACROSS THE NORTHEAST WILL
ALSO PROVIDE A FOCUS FOR TSTMS TONIGHT BUT BECOMES DIFFUSE ON SUNDAY.
OTHERWISE STEERING FLOW ALBEIT LIGHT REMAINS FAVORABLE TO CARRY
STORMS INTO THE NE/NRN PARTS OF THE EC PLAINS. DRIER/MORE STABLE AIR
MASS MAY WELL SPREAD INTO THE FOUR CORNERS REGION BY MONDAY BUT THE
SWATH FROM NE TO SW COULD STILL SEE SCT ACTIVITY...THOUGH NOT AS
ROBUST AS TODAY OR SUNDAY.

HIGH ALOFT PARKED OVERHEAD EARLY PART OF THE WORK WEEK WITH ANOTHER
WIND SHIFT INDICATED FOR THE NORTHEAST TUE/TUE NIGHT?  WHERE THE
HIGH CENTER ENDS UP WILL DICTATE TSTM COVERAGE BUT FOR NOW LOW GRADE
POPS DURING THIS PERIOD REASONABLY WITH HOT/DRY CONDITIONS EXPECTED
ACROSS THE SOUTHEAST. KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 066/090 066/092 067 41544
GALLUP.................... 057/085 057/087 058 41645
GRANTS.................... 058/086 058/088 059 41645
GLENWOOD.................. 061/091 061/093 063 41534
CHAMA..................... 048/081 048/082 049 41655
LOS ALAMOS................ 055/082 055/083 057 41443
RED RIVER................. 045/076 045/077 047 41554
TAOS...................... 053/086 053/087 055 41544
SANTA FE.................. 054/087 054/088 057 41433
SANTA FE AIRPORT.......... 059/089 059/090 061 41423
ESPANOLA.................. 059/093 059/094 061 41423
ALBUQUERQUE HEIGHTS....... 069/093 069/094 071 41423
ALBUQUERQUE VALLEY........ 065/094 065/095 067 41312
ALBUQUERQUE FOOTHILLS..... 065/089 065/090 067 41423
ALBUQUERQUE WEST MESA..... 068/094 068/095 070 41312
SOCORRO................... 063/096 063/097 064 41211
SANDIA PARK/CEDAR CREST... 057/087 057/088 059 41433
MORIARTY/ESTANCIA......... 054/090 054/091 056 41322
CARRIZOZO................. 061/094 061/095 061 41211
RUIDOSO................... 054/087 054/087 054 41120
RATON..................... 054/090 054/091 055 41433
LAS VEGAS................. 053/088 053/089 056 41443
ROY....................... 057/090 057/091 059 41433
CLAYTON................... 063/094 063/094 063 41433
SANTA ROSA................ 065/097 065/097 066 41322
TUCUMCARI................. 069/098 069/098 069 41322
FORT SUMNER............... 066/097 066/097 066 41211
CLOVIS.................... 067/097 067/097 067 41211
PORTALES.................. 066/098 066/098 066 41211
ROSWELL................... 070/099 070/099 071 41100

.ABQ...NONE.
Hazardous weather outlook, Aug 2, 5:00 AM MST, 8 hours 50 minutes before
NMZ001>021-026-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS NORTHEAST AND EAST CENTRAL NEW MEXICO. THUNDERSTORMS
SHOULD DEVELOP FIRST OVER THE EAST SLOPES OF THE SANGRE DE CRISTOS
EARLY THIS AFTERNOON AND DRIFT SOUTHEAST DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL AROUND ONE INCH
IN DIAMETER AND STRONG WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 1000 PM MDT
FROM NEAR THE TAOS AND COLFAX COUNTY LINE TO SANTA ROSA...FORT
SUMNER AND TO SOUTH OF PORTALES.

CHJ

The radar

The Albuquerque radar (KABX), 203 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Juan

When
August 2, 1:50 PM MST
Where
San Juan County, 12 mi W of Sheep Spgs
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.509, -108.321 (the zone’s center; the record gives no point)

A 16 year female attending a church leadership outing in the Chuska Mountains died one day after being struck by lightning. A 15 year old male also sustained minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, San Juan2003-08-0216FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337653.